Iowa, 2011

Hail and Damaging Winds in Iowa, May 29, 2011

May 29, 2011 · NWS DMX · 19 events in 9 counties and zones

A strong surge of moisture and warm air took place during the overnight hours of the 28th into the morning of the 29th. The low level jet was around 50 kts during the predawn hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
$75,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong surge of moisture and warm air took place during the overnight hours of the 28th into the morning of the 29th. The low level jet was around 50 kts during the predawn hours. Precipitable water values increased to 1.5 to 1.7 inches during the early morning hours. The airmass became very unstable with CAPE values increasing to near 4000 J/kg just south of Iowa, with lifted indices around -8 C. The atmosphere had a fair amount of shear with 50 to 55 kts available. Downdraft CAPE was in the 500 to 800 J/kg range, with 300 to 600 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. During the night, the freezing level increased from under 13,000 feet at sunset, to between 13,500 and 14,000 feet by sunrise. Thunderstorms initially formed in two areas. One was in a west to east band, ahead of the warm front, south of Iowa. The second was a small MCS that tracked along a mid level boundary in Nebraska. As the night progressed, the storms in Missouri weakened as a new area of strong storms formed as the MCS began to interact with the low level jet. Thunderstorms fired rapidly over southeast Nebraska and southwest Iowa just before sunrise. The storms became severe as they moved across the southern third of Iowa. Initially, the storms produced hail with nickel to ping pong ball size hail reported at several places. As the storms progressed, they formed into a more linear structure and the line began to accelerate. As a result, the storms turned into more of a wind hazard. The high winds blew a semi-tractor trailer off the highway near Knoxville. A 69 MPH wind gust was recorded at the Oskaloosa Airport. In addition, there were numerous reports of trees and power lines being blown down by the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 2:36 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 29, 2:36 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CDT SUN MAY 29 2011

.SHORT TERM /TODAY/...
NORTHWARD ADVANCING WARM FRONT AND ASSOCIATED MOISTURE ADVECTION
WILL BE MAIN CONCERN FOR WEATHER TODAY. CURRENTLY...INSTABILITY AXIS
JUST SOUTH OF IA AND POISED TO MOVE NORTHWARD DURING THE DAY AS WARM
FRONT LIFTS INTO THE STATE. ALREADY CONVECTION HAS DEVELOPED ALONG
THE I-70 CORRIDOR IN MISSOURI WHERE DEEP MOISTURE CONVERGENCE IS
OCCURRING FED BY A 50KT LLJ. THIS ELEVATED CONVECTION SHOULD
CONTINUE TO LIFT NORTHEAST EARLY THIS MORNING CROSSING INTO IA BY
SUNRISE. EFFECTIVE BULK SHEAR IS SUFFICIENT TO SUPPORT ORGANIZED
UPDRAFTS WHICH WILL PRODUCE A LARGE HAIL THREAT FROM THESE STORMS AS
THEY MOVE INTO SOUTHERN IA THIS MORNING. ANOTHER AREA OF PCPN IS SET
TO AFFECT NORTHERN AREAS OF THE CWA THIS MORNING AS A SHORTWAVE
MOVES QUICKLY THROUGH NEBRASKA AND INTO NORTHERN IA. THIS PCPN WILL
LACK THE INSTABILITY OF THE PCPN FARTHER SOUTH AND HAVE LIMITED
WORDING TO SHOWERS AND ISOLD THUNDERSTORMS AND DONT ANTICIPATE A
SEVERE THREAT FROM THIS PCPN. BY AFTERNOON HOWEVER...THE WARM FRONT
WILL PUSH INTO SOUTHERN IOWA WITH BEST THETA-E ADVECTION SHIFTING
INTO NORTHERN IA AND SOUTHERN MN. AMPLE INSTABILITY WILL EXIST AHEAD
OF AN ELEVATED MIXED LAYER WHICH WILL BE APPROACHING FROM THE
SOUTHWEST. THUNDERSTORMS WILL LIKELY FORM NORTH OF THE FRONT ON EDGE
OF CAP AND SOME SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL ONCE
AGAIN A BIG THREAT. FARTHER SOUTH...THE EML SHOULD EFFECTIVELY CAP
THE ATMOSPHERE SOUTH OF I-80 WITH TEMPERATURES WARMING QUICKLY INTO
THE 80S. IN FACT...CURRENT FORECAST HIGHS MAY NEED TO BE REVISED
UPWARDS SHOULD THE SUN COME OUT EARLIER THAN ANTICIPATED.

.LONG TERM /SUNDAY THROUGH FRIDAY/...
LITTLE CHANGE IN LONG TERM FORECAST THINKING FROM LAST NIGHT. WARM
FRONT DISCUSSED IN SHORT TERM SECTION ABOVE WILL LIFT NORTHWARD
ACROSS THE REMAINDER OF OUR NORTHERN COUNTIES THIS EVENING AND EARLY
TONIGHT...LYING ACROSS SOUTHERN MINNESOTA BY MONDAY MORNING. THERE
WILL BE A LINGERING SEVERE WEATHER THREAT IN OUR FAR NORTH THIS
EVENING...WITH LARGE HAIL THE PRIMARY THREAT...BEFORE THE STORMS
MOVE NORTHWARD OUT OF THE AREA AND HAVE UPDATED POP TRENDS TONIGHT
TO REFLECT THIS.

ON MONDAY...MEMORIAL DAY...THE APPROACHING LOW TO OUR WEST WILL
TIGHTEN THE PRESSURE GRADIENT ACROSS IOWA RESULTING IN SIGNIFICANTLY
STRONGER SOUTHERLY BREEZES AND A WIND ADVISORY MAY BE
WARRANTED...THIS WILL BE EXAMINED CLOSELY BY SUBSEQUENT SHIFTS. A
SIGNIFICANT CAPPING INVERSION WILL INHIBIT ANY PRECIPITATION...AND
STRONG WARM AIR ADVECTION AND MIXING WILL PROMOTE VERY WARM
TEMPERATURES IN THE MID 80S TO LOWER 90S. ANYONE PLANNING OUTDOOR
ACTIVITIES SHOULD THUS EXPECT A HOT AND WINDY BUT DRY DAY ACROSS THE
AREA.

ON LATE MONDAY NIGHT INTO TUESDAY MORNING THE LARGE LOW PRESSURE
SYSTEM TO OUR NORTHWEST WILL PIVOT RAPIDLY FROM EASTERN MONTANA UP
INTO CANADA...DRAGGING A TRAILING TROUGH ACROSS IOWA LIKELY
GENERATING A QUICK SHOT OF SHOWERS AND STORMS ACROSS THE CWA MAINLY
LATE MONDAY NIGHT. THE SEVERE WEATHER THREAT APPEARS LIMITED TO OUR
FAR NORTHWESTERN AREAS AND MORE UP INTO SIOUXLAND AS THE BEST
FORCING AND DYNAMICS ASSOCIATED WITH THE PARENT SHORTWAVE WILL BE
QUICKLY MOVING UP ACROSS MINNESOTA AND THE EASTERN DAKOTAS. COVERAGE
OF PRECIP IS DIFFICULT TO PREDICT DURING THIS TIME AS WE SHOULD SEE
GOOD CONVERGENCE ALONG THE FRONT BUT DEEPER FORCING WILL REALLY BE
PETERING OUT AS THE TROUGH PROGRESSES EASTWARD ACROSS OUR AREA. HAVE
CONTINUED LIKELY POPS FROM 06-12Z BUT AM WONDERING IF THIS MAY BE
OVERDONE MAINLY ACROSS OUR EAST AND SOUTHEAST.

FROM TUESDAY THROUGH THE END OF THE WORK WEEK THINGS LOOK RELATIVELY
QUIET...DRY...AND MILD BENEATH A DEEP LAYER RIDGE WITH ONE EXCEPTION
- SOME MODEL RUNS ARE STILL GENERATING A FAIRLY SUBTLE 500 MB
SHORTWAVE THAT RIDES THROUGH AND OVER THE TOP OF THE RIDGE NEAR OUR
AREA AROUND MIDWEEK...GENERATING QPFS FROM LATE WEDNESDAY INTO
THURSDAY. THE LACK OF CONSISTENCY IN FORECAST SOLUTIONS OF THIS
FEATURE PRECLUDES GOING HIGHER THAN LOW TO MID-CHANCE POPS AT THIS
TIME...HOWEVER THIS SCENARIO DOES SEEM QUITE REASONABLE AND IF THE
WAVE DOES CROSS OVER OUR AREA WE WOULD LIKELY SEE A NEARLY
STATIONARY BOUNDARY SET UP WITH PLENTY OF JUICE SO STORMS WOULD BE
LIKELY AT THAT POINT. WE WILL CONTINUE TO MONITOR THIS POSSIBILITY
OVER THE COMING DAYS.

&&

.AVIATION...29/06Z
MID CLOUDS WILL BE PREVALENT ACROSS TAF SITES EARLY THIS MORNING
BEFORE CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE FROM SOUTH TO
NORTH EARLY SUNDAY.  HAVE GENERALLY TRIED TO TIME THIS TREND WITH
VCSH/CB WORDING...BUT NO MORE DETAIL WILL BE PROVIDED UNTIL
CONVECTION DEVELOPS OR CONFIDENCE INCREASES.  ALSO EXPECT MVFR CIGS
TO DEVELOP SUNDAY AS LOW LEVEL MOISTURE INCREASES...LIFTING DURING
THE AFTERNOON CENTRAL AND SOUTH.  THERE IS A LOW POTENTIAL FOR IFR
OR LESS...BUT NOT GREAT ENOUGH TO MENTION AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE/AVIATION...SMALL
SHORT TERM...COGIL
LONG TERM...LEE
Hazardous weather outlook, May 29, 4:20 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT SUN MAY 29 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
520 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING MAINLY ACROSS CENTRAL AND
SOUTHERN IOWA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL THE
PRIMARY THREAT. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHERN IOWA LATER THIS AFTERNOON INTO EARLY TONIGHT. A FEW OF
THESE STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF THE
NORTHERN DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO CROSS THE AREA FROM
WEST TO EAST ON MONDAY NIGHT INTO TUESDAY MORNING. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS IN NORTHWESTERN
IOWA...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
MORE THUNDERSTORMS ARE POSSIBLE BETWEEN WEDNESDAY AFTERNOON AND
THURSDAY. THE POTENTIAL FOR SEVERE WEATHER FOR MID NEXT WEEK IS
STILL BEING ANALYZED.

STRONG AND GUSTY WINDS ARE EXPECTED ON MONDAY. A FEW GUSTS OVER
40 MPH ARE POSSIBLE...ESPECIALLY WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LEE

The radar

The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
May 29, 5:21 AM CST
Where
Madison County, 1.73 mi NW of Macksburg
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
41.240, -94.200

Lots of penny to nickel size hail.

Hail, Madison

When
May 29, 5:22 AM CST
Where
Madison County, 0.86 mi NW of Macksburg
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.230, -94.190

Quarter size hail reported.

Hail, Polk

When
May 29, 5:36 AM CST
Where
Polk County, 2.32 mi SSW of Des Moines Ekman Arp
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.570, -93.400

Hail, Clarke

When
May 29, 6:16 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.040, -93.950

Mainly nickel size hail with a few quarters mixed in.

Hail, Clarke

When
May 29, 6:29 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.040, -93.950

Second round of hail with nickel size reported.

Thunderstorm Wind, Tama

When
May 29, 6:48 AM CST
Where
Tama County, Tama
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.970, -92.580

Hail, Poweshiek

When
May 29, 6:50 AM CST
Where
Poweshiek County, 1.73 mi NW of Montezuma
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.600, -92.550

Quarter size hail, hail was in a disk-like shape.

Thunderstorm Wind, Marion

When
May 29, 6:55 AM CST
Where
Marion County, Knoxville
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.320, -93.100

Numerous trees reported down in Knoxville.

Thunderstorm Wind, Marion

When
May 29, 6:55 AM CST
Where
Marion County, 1.67 mi NNW of Knoxville
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.343, -93.110

Semi blown off of Highway 14 about 1 mile north of Knoxville.

Thunderstorm Wind, Marion

When
May 29, 7:03 AM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.410, -92.920

Numerous trees and branches down in town. Construction signs blown down.

Hail, Wapello

When
May 29, 7:35 AM CST
Where
Wapello County, 2.94 mi NE of Blakesburg
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.960, -92.640

Hail, Union

When
May 29, 7:45 AM CST
Where
Union County, Arispe
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.950, -94.220

Thunderstorm Wind, Wapello

When
May 29, 7:50 AM CST
Where
Wapello County, 0.69 mi N of Ottumwa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.030, -92.400

Large tree over the road near the park on the east side of the city.

Thunderstorm Wind, Wapello

When
May 29, 7:54 AM CST
Where
Wapello County, 2.09 mi SW of Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.000, -92.430

A trained spotter reported a 60 MPH wind gust.

Thunderstorm Wind, Mahaska

When
May 29, 7:55 AM CST
Where
Mahaska County, 0.52 mi E of Oskaloosa Muni Arpt
Measured
60 kt (69 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
41.230, -92.490

Thunderstorm Wind, Mahaska

When
May 29, 7:55 AM CST
Where
Mahaska County, 3.46 mi NE of Oskaloosa Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.270, -92.460

Spotter noted tree branches down on the way to Oskaloosa.

Hail, Wapello

When
May 29, 7:58 AM CST
Where
Wapello County, 2.94 mi SE of Farson
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.100, -92.210

Hail was accompanied by 50 MPH winds.

Hail, Clarke

When
May 29, 8:04 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Thunderstorm Wind, Marion

When
May 29, 8:11 AM CST
Where
Marion County, Pella
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.420, -92.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294448, 294447, 294460, 294449, 294450, 294446, 294451, 294452, 294456, 294458, 294453, 294454, 294457, 294442, 294443, 294813, 294815, 294455, 294444.